Alert archive / Maryland / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 174, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 3, 2003, 4:09 PM EDT for Allegany County, Maryland; Mineral County, West Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2003, 4:09 PM EDT (20:09 UTC)
- Expired
- Aug 3, 2003, 5:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Allegany County, MD, Mineral County, WV
The radar
The Sterling radar (KLWX), 130 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 346 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:45 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 3, 2:45 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 245 PM EDT SUN AUG 3 2003 .TONIGHT AND MONDAY...ONLY MINOR CHANGES IN CURRENT FCST. WEAK S/WVS IS MOVING THROUGH THE FA HELPING TO FIRE OFF SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. WI PWAT AROUND 2 INCHES...HEAVY RAIN IS THE MAIN THREAT ALTHOUGH CAN NOT RULE OUT SOME GUSTY WINDS IN THE STRONGER STORMS AS WELL. WELL HAVE TO KEEP AN EYE OUT FOR ANY TRAINING OF THE STORMS THAT MAY TRY AND SET THIS AFTERNOON/EVENING. CONVECTION WILL CONTINUE THROUGH A GOOD PART OF THE EVENING BEFORE WEAKENING. SIMILAR SETUP ON MONDAY WI MORNING FOG AND LOW CLOUDS AND AFTERNOON STORMS WI HEAVY RAIN POTENTIAL. NOT MUCH CHANGE IN TEMPS OR WINDS./ ND .LONG TERM (MON NITE THRU SUN) FORECAST THINKING HAS REMAINED UNCHANGED AS OVERALL PATTERN IS THE SAME. RIDGING WEST AND TROUGHING EAST WILL CONTINUE THROUGH THE PERIOD. SLY FLOW AT THE SURFACE AND S/SWLY FLOW ALOFT WILL CONTINUE TO FEED MOISTURE INTO THE AREA PWATS RANGING FROM 1.5 TO 1.75. WEAK SURFACE BOUNDARIES AND SHORTWAVE ENERGY WILL CONTINUE TO HELP WITH SHOWERS AND THUNDERSTORM DEVELOPMENT THROUGH SATURDAY. WEAK BOUNDARY WILL MOVE THROUGH WEST AND CENTRAL ZONES LATE MONDAY/EARLY TUESDAY. SOME DRYING IS INDICATED IN THE MID AND UPPER LEVELS TUESDAY NIGHT AND EARLY WEDNESDAY...SO WILL GO WITH PARTLY CLOUDY SKIES. OTHERWISE MOSTLY TO PARTLY CLOUDY WITH BELOW NORMAL TEMPERATURES. WILL CONTINUE CHANCE OF SHOWERS AND THUNDERSTORMS EACH PERIOD. EXCEPT SLIGHT CHANCE TUESDAY NIGHT./ CPW .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, Aug 3, 11:00 AM EDT, 5 hours 9 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-040900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1100 AM EDT SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ND
In the hours before
Special weather statement, Aug 3, 3:14 PM EDT, 55 minutes before
VAZ036>039-032115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 314 PM EDT SUN AUG 3 2003 ...HEAVY RAIN IN THE WEST CENTRAL FOOTHILLS... RADAR AT 310 PM CONTINUED TO SHOW A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM MADISON SOUTHWARD THROUGH CHARLOTTESVILLE TO EASTERN NELSON COUNTY. ESTIMATES FROM THE RADAR INDICATE THAT 2 TO 4 INCHES OF RAIN HAS FALLEN IN SPOTS SINCE EARLY AFTERNOON OVER ALBEMARLE AND NELSON COUNTIES. THE LINE IS SHIFTING SLOWLY EASTWARD. EXPECT PERIODS OF MODERATE TO HEAVY RAIN TO CONTINUE FOR THE NEXT HOUR OR TWO. THIS COULD PRODUCE HIGH STANDING WATER IN LOW SPOTS AND IN AREAS OF POOR DRAINAGE. RDH
Nearby
Severe Thunderstorm Warnings in Maryland, 2003Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.